| Catalog Number |
71631123 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Device Embedded In Tissue or Plaque (3165)
| Date of Event |
12/02/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, during an internal fixation procedure, the tip of a 4.0mm short ao pilot drill broke off and was left inside patients bone.Surgeon does not fault the product or believe it had a defect.It broke because it was being used to drill through a plate and the nail and this flexed the tip causing it to break.Patient was informed that no complication would be expected.The procedure was completed, without any delay, using a s+n back-up device.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.However, based on the information provided, the unsatisfactory experience could be confirmed.The clinical/medical investigation concluded that the adverse event was likely caused partially or wholly by the user of the product as it was reported that the tip broke off and was retained inside the patient¿s bone while ¿being used to drill through a plate and the nail and this flexed the tip causing it to break¿.Reportedly the surgeon does not fault the device.A malperformance of the device is not supported based on the information provided.The patient impact is determined to be the retained non-implantable drill tip which is reportedly retained/embedded in the bone without plans for removal along with the use of a smith & nephew back-up device to complete the procedure without delay.Reportedly, the procedure was completed without delay using a s+n back-up device.The material composition of the non-implantable externally communicating device is stainless steel and is not manufactured or intended for long-term tissue contact or implantation.Micro-motion and/or migration and corrosion are unlikely as it was reported that the fragment was retained in the bone; however, cannot be ruled out with certainty.Further conclusion on the impact of the non-implantable foreign body cannot be established but the patient was reportedly ¿informed that no complication would be expected¿ due to the retained drill tip fragment.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.